Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 68, NWS Sioux Falls, SD

March 16, 2019Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 16, 2019, 4:26 PM CDT for Minnehaha County, South Dakota. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Mar 16, 2019, 4:26 PM CDT (21:26 UTC)
Expired
Apr 6, 2019, 4:26 PM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Moderate

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skunk Creek near Hartford (HTFS2).

Action stage
9 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06481493, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 16, 3:22 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 16, 3:22 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
322 PM CDT Sat Mar 16 2019

.SHORT TERM...(This evening through Sunday)
Issued at 319 PM CDT Sat Mar 16 2019

Band of mainly light snow continues to work southeastward thru our
SW Minnesota counties this afternoon as a upper level jet max noses
into the region along with a weak thermal boundary. Short range
guidance also hinting at the potential for a hit or miss shower or
two late this afternoon and early evening across our NW IA counties.
This potential is further enhanced with ongoing Cu already evident
on visible satellite and thus will introduce some slight chances
POPs.

Surface high pressure builds to the west overnight with the
potential for some fog again by early morning Sunday. Clouds will
likely linger longer east of I-29.

Sunday will again be rather uneventful across the region with a lack
of precipitation and gradually moderating temperatures. Nudged highs
up a touch in some locations with a few overachieving readings
today.

.LONG TERM...(Sunday night through Saturday)
Issued at 319 PM CDT Sat Mar 16 2019

Thankfully, the mostly quiet weather looks to continue in the
extended portions of the forecast with an upper level ridge to the
west and north or northwesterly flow aloft dominating across the Tri-
state area. A fairly stout shortwave drops out of the north Tuesday
into Wednesday but is quite moisture starved with only slight and
chance level POPs warranted mainly across our southern zones. If
any precipitation does actually fall, it would be quite light.
Another potential system approaches by next weekend, but at this
time looks to mainly focus south of our area.

Temperatures will gradually warm thru the period starting off
around or a bit below normal to start the week with near or even
above normal temperatures for the second half of the week. Did
bump highs up a couple/few degrees over the blended guidance to
within collaboration of neighboring offices but with the GFS
generally at the top end of its ensemble envelope, kept the
changes fairly tempered.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1219 PM CDT Sat Mar 16 2019

Band of very light snow or flurries currently working thru SW MN
and then perhaps into NW IA this afternoon but should stay away
from the terminals. Outside of that, largely VFR to MVFR
conditions with a stray IFR ceiling currently over KHON. Some
indication of fog again overnight and early Sunday but confidence
in impacting any one single terminal too low for any restrictive
mention in the TAF at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Mar 16, 5:06 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
506 AM CDT Sat Mar 16 2019

IAZ001>003-012>014-020>022-031-032-MNZ072-081-089-090-098-NEZ013-014-
SDZ038-050-052-053-057>071-171015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lyon MN-Cottonwood-Nobles-Jackson-Rock-
Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
506 AM CDT Sat Mar 16 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Flooding from recent rain and snow melt will continue.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas experiencing overland flooding from recent heavy rains
should see water levels slowly recede. Flooding will continue on
several area rivers into early next week. Additional runoff from
melting snow pack will be limited by cooler than normal
temperatures through the weekend, though a warm up is expected late
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-080-097-SDZ039-040-054>056-171015-
Lincoln MN-Murray-Pipestone-Kingsbury-Brookings-Miner-Lake-Moody-
506 AM CDT Sat Mar 16 2019

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Today and tonight.

Areas of dense fog will reduce visibility below a quarter of a mile
at this this morning.

Flooding from recent rain and snow melt will continue.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas experiencing overland flooding from recent heavy rains
should see water levels slowly recede. Flooding will continue on
several area rivers into early next week. Additional runoff from
melting snow pack will be limited by cooler than normal
temperatures through the weekend, though a warm up is expected late
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:46 PM CDTRiver Flood WarningFSDLincoln82 days
Mar 15, 9:46 PM CDTRiver Flood WarningFSDUnion21 days
Mar 15, 9:46 PM CDTRiver Flood WarningFSDMinnehaha11 days
Mar 15, 9:46 PM CDTRiver Flood WarningFSDMinnehaha21 days
Mar 16, 4:12 AM CDTDense Fog AdvisoryFSDBrookings, Kingsbury, Lake, Miner, Moody5 hr
Mar 16, 4:26 PM CDTRiver Flood WarningFSDMinnehaha, Moody83 days
Mar 15, 9:46 PM CDTRiver Flood WarningFSDClay21 days
Mar 15, 9:46 PM CDTRiver Flood WarningFSDRock21 days
Mar 16, 3:33 AM CDTRiver Flood WarningFSDPipestone21 days
Mar 16, 4:26 PM CDTRiver Flood WarningFSDMurray21 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.